Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 7, 2003

July 7, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down numerous trees and wires in Cheltenham and Abington Townships and Jenkintown Borough. Hardest hit was the Glenside area of Abington Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down numerous trees and wires in Cheltenham and Abington Townships and Jenkintown Borough. Hardest hit was the Glenside area of Abington Township. In Glenside, the storage shed of a lumber business collapsed. Downed power lines brought a SEPTA regional commuter train to a halt near the Glenside station for about 25 minutes. Rows of trees were knocked down. Elsewhere in Abington Township, four poles were knocked down along Mount Carmel Avenue. One woman was trapped inside her vehicle when a downed wire came to rest on her minivan. In Cheltenham Township, a downed wire set a vehicle on fire. PECO Energy reported about 20,000 of its customers lost power, mainly in Montgomery County. All power was restored by Noon EDT on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT MON JUL 7 2003

NOT TOO MANY CHGS WITH THIS FCST AS MDLS SEEM TO BE SETTLING DOWN
WITH THE UPCOMING WX. WE WILL CONT PCPN CHCS IN THE SHORT TERM
PRETTY MUCH WHERE THEY ARE. GIVEN THIS AFTN...TUE AND WED...WE WOULD
RATE WED AS THE MOST LOGICAL CHC FOR SVR OF THE THREE WITH TUE THE
BEST CHC OF SOME ISOLATED MONSTROUS PULSERS. OVERALL THE ETA SEEMS
TO HAVE INIT THE BEST OF THE THREE MDLS...ALTHO THRU 84HRS THERE WAS
LTL DIF BTWN IT AND THE GFS. TEMP/DWPTS WILL REACH EXCESSIVE HEAT
ADVY CRIT TMRW FOR URBAN ARAES AND WE WILL ISSUE ONE WITH THE AFTN
PKG. DEPENDING UPON HOW QUICKLY TSRAS DVLP/FNT MOVES WE MAY HAVE TO
EXTEND EITHER AN ADVY OR WRNG INTO WED FOR URBAN LOCNS. THE MED RNG
MDLS HAVE BECOME CLSR WITH RESPECT TO THE THU/FRI WX IN THE
EXTENDED. DIFS CROP ALG ON THE WEEKEND WITH THE LW TROF HANGING OVR
THE ERN U.S. AND FOR NOW WE HAVE OPTED TO PUT CHCS IN ON SUN WHEN
THE AIR MASS HAS A CHC TO RECOVER SOME MSTR.

RMNT MCS MOVG ACRS OUR CWA LT THIS AFTN. CONFLICTING INFO ABT
SVR WX.  PARAMETERS LOOK WEAKER TDY THAN ANY DAY OF THIS PAST
WEEKEND. H5 TEMPS HAVE WARMED AND H8 TEMPS HAVE COOLED RESULTING IN
JUST SOME NARROW CAPE. THERE IS ACTUALLY WK CAA FEEDING INTO THE SYS
T7-T5 LAPSE RATES ALSO ONLY ABT 5C/KM. THE BEST FEATS IT HAS GOING
FOR IT WILL BE THAT IT WILL BE COINCIDING WITH THE HOTTEST PART OF
THE DAY...CLOSER TO ENTR RGN OF H2.5 JET AND PRESENCE OF LEE SIDE
TROF. WOULD SUSPECT A FEW TSRA WILL BE SVR WITH THIS CLUSTER.
ELSW...WE HAVE HAD TSRAS DVLP TO THE RDGS TO OUR W AND WITH CU
BUBBLING...WE WILL CONT TO CARRY AN EVE CHC ALL ZONES.

IMPRESSIVE DERECHO CURRENTLY IN WRN OH. THIS ONE HAS A TREMENDOUS
WAA/DEEP MSTR AT H8 COUPLET AND IF IT FOLLOWS THE THETA E FCST WOULD
MOVE ACRS OUR WRN PA THIS EVE AND IF IT FLWS THE H5 VORT FCST WOULD
GO INTO VA.

GUID MINS AGAIN LOOK DISGUSTINGLY ACCURATE. TMRW RMNS AN INTERESTING
DILEMMA WITH RESPECT TO TSRA. ONCE AGN WE RETURN TO A DYNAMITE
SCENARIO WUTH EXTREMELY DRY AIR ALF AND A DROP OF ABT 30C WITH
HEIGHT WITH RESPECT TO THETA E. H7-H5 LAPSE RATES ALSO BCM UNSTABLE.
THIS JUST ABT MATCHES THIS WEEKEND. BUT IT ALSO DOES WARM IN THE MID
LVLS AND FCSTD NVA SUGG THERE MAY A CAP. LEE SIDE TROF IS LATE IN
FRMG VS TDY. CONVECTIVE TEMPS ARE NEAR FCST MAX TEMPS. BASED ON 1430
H10-8.5 THICK NGM MOS A BIT TOO HOT. FULL SUN MACROS SUG LO-MID 90S
MOST ZONES. CWA OBVIOUSLY REMOVED FROM STGST WINDS ALF AND CFP AND
RMNT MCV ARE NOT SUPPOSE TO MOVE THRU OUR CWA TMRW. CUR PLANS ARE TO
LEAVE TSRA MNTN WHERE THEY ARE UP N CLOSER TO THE CDFNT...HIEST
WINDS AND WHERE OROGRAPHICS WILL HELP. THERE VERY WELL COULD BE SOME
SVR PULSERS TMRW IF THEY DO FORM.

ACRS NRN ZNS TUE NGT WE WILL KEEP CHC ALL NGT IN THE EVENT SOME
UPSTREAM CONVECTION ARRIVES. OTRWISE CWA S/B IN THE ZONE ON WED WITH
THE CFP SLOLY WORKING ITS WAY SWD. FCSTD WIND FIELDS ARE THE MOST
IMPRESSIVE WITH CWA IN THE ENTR RGN. FOR NOW STAB PARAMETERS ARE ABT
A CAT BLO TUE. THIS MAY CHG AS WE GET CLSR AS AIR MASS SHLD NOT DRY
OUT. WHL THE HEAT CORE MOVS EWD AFT TMRW...WE PRFR THE HOTTEST NGM
MOS FOR MAX TEMPS. FULL SUN MACROS SUG SOME MID 90S. THEREFORE THE
EXCESSIVE HEAT ADVY MAY NEED TO BE EXTDD...BUT WILL LET LATER SHIFTS
DECIDE. THIS WILL BE WORDED IN CUR NPW.

FNT THEN STALLS ACRS THE SRN PART OF OUR CWA AND IF ONE WONDERS
WHERE ALL THE PCPN DAYS HAVE GONE...WELL THEY/LL BE BACK WITH DECENT
CHCS FOR PCPN...PSBLY SOME HVY RAIN INTO FRI.

MARINE...NO PBLMS.

WE/RE GOING TO SEND OUT TWO SETS OF ZONES. ONE FOR THE WATCH QUICKLY
AND ANOTHER WITH THE EXCESSIVE HEAT IN ABT AN HR.

.PHI...EXCESSIVE HEAT ADVY FOR URBAN AREAS FOR TUE PAZ67>71...DEZ01
       NJ15-17>19.

TFG
Hazardous weather outlook, Jul 7, 3:48 AM EST, 12 hours 52 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-071045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON AND EVENING.
SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH STRONG GUSTY
WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AND AGAIN ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ZEV

In the hours before

Special weather statement, Jul 7, 10:51 AM EST, 5 hours 49 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-072100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1151 AM EDT MON JUL 7 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE ENTIRE REGION REMAINS IN A SLIGHT RISK AREA FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. WITH A VERY WARM AND HUMID
AIR MASS IN PLACE...COUPLED WITH A DISTURBANCE MOVING THROUGH LATE
THIS AFTERNOON...WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS.
SOME OF THESE STORMS COULD TURN SEVERE WITH DAMAGING WINDS THE
PRIMARY THREAT. THE THUNDERSTORMS WILL BE MOST NUMEROUS BETWEEN THE
HOURS OF 3:00 PM AND 10:00 PM. THE AREAS WHICH MAY HAVE A BETTER
CHANCE OF SEVERE THUNDERSTORMS IS ACROSS NORTHEASTERN PENNSYLVANIA
AND INTO NORTHERN NEW JERSEY...AS THESE AREAS WILL BE CLOSER TO THE
UPPER LEVEL DISTURBANCE LATER THIS AFTERNOON.

IN ADDITION...LOCALLY HEAVY DOWNPOURS WILL OCCUR IN A SHORT PERIOD
OF TIME WITH ANY THUNDERSTORMS THIS AFTERNOON AND EVENING. AS A
RESULT...LOCALIZED FLOODING IS POSSIBLE ESPECIALLY IN AREAS WITH
POOR DRAINAGE.

WITH ANY THUNDERSTORM...FREQUENT LIGHTNING CAN OCCUR ALONG WITH SOME
HAIL. IF A THUNDERSTORM APPROACHES YOUR AREA...REMAIN INDOORS UNTIL
THE STORM COMPLETELY PASSES THE REGION.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER
INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI IN
SMALL LETTERS.

GORSE

The radar

The Philadelphia radar (KDIX), 64 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 7, 4:40 PM EST to 4:46 PM EST
Where
Montgomery County, Glenside
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -75.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333702.